Posted December 19, 2005
While playing basketball last week, I felt a “pop” in my knee when planting my foot. I now have a considerable swelling and the knee feels unstable. Do I have ligament damage?
Dr. Bernard R. Bach Jr.:
Unfortunately, it sounds as though you may have torn your Anterior Cruciate Ligament, or ACL. The ACL is basically a one to two inch “cable” that connects your thighbone (femur) to your shinbone (tibia). As one of the four major ligaments that hold your knee together, the ACL has the critical job of restraining the tibia from shifting forward from the femur.
Basketball is an extremely tough sport on your ACL. Jumping, planting, and cutting places extreme force on the ligament. Moreover, the repetition of these actions can cause the ACL to stretch, like a rubber band, until the ligament fatigues and snaps.
Immediate care should consist of icing the knee, immobilizing it, and using crutches if necessary. You should also contact a sports medicine physician immediately for an accurate diagnosis and treatment options.
In some cases, ACL tears can be treated nonsurgically. If you plan to resume activity in a strenuous activity like basketball, however, you’ll probably need to consider reconstructive surgery. These days, the ACL surgery is fairly routine and performed on an outpatient basis using one of several graft options. Your surgeon will help you determine the best graft option for you. Generally, four to six months of postoperative rehabilitation is required before your knee is again ready for the rigors of basketball.
For more information about Dr. Bach and the Sports Medicine physicians of Midwest Orthopaedics at Rush, team physicians for the Chicago Bulls, call 877.MD BONES or visit them online at www.rushortho.com.
The information contained on this page is intended only for general public education, and is not intended to serve as a substitute for direct medical advice. This information should not replace necessary medical consultations with a qualified orthopaedic physician.
Ask the Docs | More Patient Questions